Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 142, NWS Jackson, KY

June 22, 2008Breathitt County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 22, 2008, 1:12 PM EDT for Breathitt County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2008, 1:12 PM EDT (17:12 UTC)
Expired
Jun 22, 2008, 2:00 PM EDT
In force
48 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 8 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:00 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 22, 11:00 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1100 AM EDT SUN JUN 22 2008

.SHORT TERM.../THE REST OF TODAY/...UPDATED

UPDATE TO THIS MORNINGS FORECAST REVOLVES AROUND EXITING SHORTWAVE...
AND UPSTREAM SHORTWAVE CURRENTLY MOVING THROUGH MIDWEST REGION.
CONVECTION FROM LATE YESTERDAY AFTERNOON OVER THE OHIO RIVER VALLEY
HAS LEFT SEVERAL OUTFLOW BOUNDARIES ACROSS EASTERN KENTUCKY THIS
MORNING. ISOLATED CONVECTION HAS BEEN FIRING MAINLY ALONG THE
SOUTHERNMOST BOUNDARY...WITH A LITTLE HELP FROM EXITING SHORTWAVE
ENERGY OVER THE UPPER OHIO RIVER VALLEY. SHORT WAVE RIDGING...AND
RELATIVELY DRIER BOUNDARY LAYER AIR BETWEEN THESE TWO SYSTEMS HAS
LIMITED SHOWER ACTIVITY ACROSS THE REST OF THE AREA. NEXT SHORTWAVE
WILL ENTER THE REGION LATER THIS AFTERNOON...AND HELP REFIRE
CONVECTION ACROSS THE AREA...ESPECIALLY ACROSS OUR NORTHERN ZONES AND
NORTH OF THE OHIO RIVER.SEVERAL FACTORS TO CONSIDER...INCLUDING A
RELATIVELY DRIER BOUNDARY LAYER THIS AFTERNOON THAN YESTERDAY.
ALSO...DYNAMICS AND SEVERE WEATHER PARAMETERS ARE A BIT MORE IDEAL.
BUT BULK OF ENERGY ASSOCIATED WITH THIS APPROACHING DISTURBANCE
REMAINS GENERALLY NORTH OF OUR AREA.

BOTTOM LINE IS ISOLATED CONVECTION CAN NOT BE RULED OUT ANYWHERE
TODAY. BETTER CHANCE OF PRECIP WILL BE REALIZED IN OUR NORTHERN ZONES
CLOSER TO THE DISTURBANCE. ALSO CAN NOT RULE OUR A THUNDERSTORM OR
TWO REACHING SEVERE LEVELS...WITH WINDS AND HAIL BEING THE MAIN
THREAT. CONTINUED INHERITED CHANCE POPS IN OUR NORTH AND SLIGHT POPS
IN OUR SOUTH. HOWEVER...DID ADJUST TIMING OF HIGHEST POPS FOR LATE
AFTERNOON...VERY EARLY EVENING TIME FRAME IN AN EFFORT TO CAPTURE
ARRIVAL OF UPSTREAM DISTURBANCE BETTER. TEMPS ARE RUNNING SEVERAL
DEGREES HIGHER THAN EXPECTED SO BUMPED AFTERNOON HIGH UP A BIT AS
WELL. UPDATE OUT ASAP.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH TUESDAY/
THE GFS MODEL HAD THE BEST HANDLE ON YESTERDAYS CONVECTIVE
ACTIVITY...THEREFORE THE 0Z GFS SOLUTION WAS PREFERRED OVER THE OTHER
MODELS. GFS SOUNDINGS AND PLAN VIEWS BOTH SUPPORT ONLY WIDELY
SCATTERED SHOWERS AND STORMS TODAY AND TOMORROW...AS A VERY WEAK
DISTURBANCE IN THE UPPER ATMOSPHERE TRAVERSES THE OHIO VALLEY LATER
TODAY. MOISTURE IS IN GOOD SUPPLY...BUT THE ONE THING THAT IS STILL
LACKING IS A GOOD SURFACE BASED TRIGGER TO RELEASE WHAT LITTLE
INSTABILITY IS SHOWING UP IN THE MODEL SOUNDINGS AND IN THE ACTUAL
ENVIRONMENT. WILL BE GOING WITH SLIGHT CHANCE OF RAIN DURING THE
MORNING HOURS TODAY...BEFORE RAMPING UP TO LOW CHANCE POPS FOR THIS
AFTERNOON AND EARLY EVENING...AS THE ABOVE MENTIONED AREA OF ENERGY
PASSES BY OVERHEAD. SHOWERS AND STORMS WILL DECREASE RAPIDLY AFTER
THE SUN GOES DOWN...AND WILL ACCOUNT FOR THIS WITH SLIGHT CHANCE OF
RAIN THROUGH 4Z TONIGHT. WILL AGAIN SEE A CHANCE OF RAIN FROM
MIDMORNING ON MONDAY THROUGH SUNSET MONDAY EVENING...AS YET ANOTHER
AND SLIGHTLY STRONGER DISTURBANCE MOVES ACROSS THE OHIO VALLEY AND
TENNESSEE VALLEYS FROM THE NORTHWEST. WILL GO WITH A CHANCE OF RAIN
ONCE AGAIN AS THE MOISTURE PROFILE IN THE GFS TIME HEIGHTS AND
SOUNDINGS IS STILL OUT OF SORTS TO THE POINT WHERE ONLY SCATTERED
SHOWERS AND STORMS SEEM FEASIBLE AT THIS POINT. MIDDLE AND UPPER
LEVEL JET DYNAMICS ALSO CONTINUE TO BE VERY WEAK AND WILL OFFER
LITTLE SUPPORT TO SURFACE BASED CONVECTION OVER THE NEXT COUPLE OF
DAYS. ENOUGH INSTABILITY IS SHOWING UP IN THE MODEL
DATA...HOWEVER...TO SUPPORT ISOLATED THUNDERSTORMS DURING THE
AFTERNOON HOURS TODAY AND TOMORROW. USED A BLEND OF MAV/MET MOS
NUMBERS FOR DAYTIME HIGH TEMPERATURES THE NEXT THREE DAYS...GOING
SLIGHTLY WARMER THAN MAVMOS FOR MONDAYS HIGH TEMPS...AS CLOUD COVER
SHOULD ACT TO MODERATE TEMPERATURES AND KEEP THINGS A FEW DEGREES
WARMER THAN THE OVERLY COOL MAVMOS. DEWPOINTS AND WINDS WERE ALREADY
IN GOOD SHAPE AND ONLY SLIGHT MODIFICATIONS WERE NEEDED. KEPT QPF
NUMBERS CLOSE TO HPC NUMBERS...WITH MODIFICATIONS MADE TO ACCOUNT FOR
THE TI MINING AND AREAL EXTENT OF PRECIPITATION DEPICTED IN THE GFS MODEL.

.LONG TERM.../TUESDAY THROUGH SATURDAY/

THE LONG TERM FORECAST STARTS OUT WITH THE EXIT OF AN AMPLIFIED H5
TROUGH AND A MORE ZONAL NORTHWEST FLOW PATTERN SETTING UP. A BRIEF
MID LEVEL/SURFACE RIDGE BUILDS IN ON TUESDAY...KEEPING THINGS
DRY...BEFORE THE RIDGE BREAKS DOWN AND GIVES WAY TO THE NORTHWEST H5
FLOW. TO THE SOUTHWEST...A BROAD HIGH PRESSURE WILL BE IN PLACE...
KEEPING EASTERN KENTUCKY IN A RING OF FIRE CONCEPTUAL MODEL FROM
WEDNESDAY THROUGH FRIDAY NIGHT. AS A RESULT...HAVE GONE WITH CHANCE
POPS FOR THE ENTIRE EXTENDED AFTER TUESDAY NIGHT. THE GFS TRIES TO
RESOLVE INDIVIDUAL MCS ACTIVITY...HOWEVER DO NOT HAVE CONFIDENCE
THAT FAR OUT. GUIDANCE FOR POPS AGREE WITH AT LEAST CHANCES
THROUGHOUT THE EXTENDED.

AS FAR AS TEMPERATURES GO...MADE SOME TWEAKS BASED ON LATEST
GUIDANCE TRENDS. THE NORTHWEST FLOW PATTERN WILL KEEP QUITE A FEW
CLOUDS IN THE AREA SO THINKING THAT HIGHS WILL GENERALLY BE AROUND
THE NORMAL LOW TO MID 80S FOR THIS TIME OF YEAR. LOW TEMPERATURES
WILL GENERALLY BE A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION.../12Z TO 12Z/

AT TAF ISSUANCE TIME SHOWERS/STORMS HAD JUST ABOUT DIED OUT. THERE
WAS SOME VALLEY FOG WITH LOCALIZED LIFR OR VLIFR CONDITIONS...BUT
THAT SHOULD DISSOLVE QUICKLY EARLY THIS MORNING. OUTSIDE OF
FOG...CONDITIONS WERE MAINLY VFR WITH MOSTLY CLEAR SKIES. CUMULUS
CLOUDS SHOULD START DEVELOPING AROUND MID DAY...FOLLOWED BY THE
DEVELOPMENT OF ISOLATED TO SCATTERED SHOWER/THUNDERSTORMS EARLY THIS
AFTERNOON. STORMS COULD BRING LOCALIZED IFR OR LOWER CONDITIONS.
CONVECTION SHOULD DIMINISH SOMEWHAT AGAIN TONIGHT...WITH THE TYPICAL
VALLEY FOG AGAIN DEVELOPING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR/RAY
LONG TERM....SCHOETTMER
AVIATION...HAL
Hazardous weather outlook, Jun 22, 5:14 AM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
514 AM EDT SUN JUN 22 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
514 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY THROUGH EARLY TONIGHT. AN
ISOLATED STORM COULD PRODUCE NUMEROUS CLOUD TO GROUND LIGHTNING
STRIKES...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY AND AGAIN FROM WEDNESDAY THROUGH
SATURDAY. AN ISOLATED STORM ON MONDAY COULD PRODUCE NUMEROUS CLOUD
TO GROUND LIGHTNING STRIKES...SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

In the hours before

Special weather statement, Jun 22, 12:35 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1235 PM EDT SUN JUN 22 2008

KYZ069-114-221715-
JACKSON-OWSLEY-
1235 PM EDT SUN JUN 22 2008

...A STRONG THUNDERSTORM TO AFFECT EAST CENTRAL JACKSON AND WESTERN
OWSLEY COUNTIES THROUGH 115 PM EDT SUNDAY AFTERNOON...

AT 1235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRADSHAW...
MOVING EAST AT 21 MPH.

THIS STORM WILL BE NEAR TURKEY FOOT AROUND 1240 PM EDT...NEW ZION
AROUND 1245 PM EDT...ELIAN AROUND 1250 PM EDT...GREEN HALL AROUND
1255 PM EDT...TRAVELLERS REST AROUND 100 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Jun 22, 12:57 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1257 PM EDT SUN JUN 22 2008

KYZ104-221745-
ELLIOTT-
1257 PM EDT SUN JUN 22 2008

...A STRONG THUNDERSTORM TO AFFECT ELLIOTT COUNTY THROUGH 145 PM EDT
SUNDAY AFTERNOON...

AT 1257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SANDY HOOK...
MOVING EAST AT 17 MPH.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Local storm report, Jun 22, 1:04 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
104 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             SANDY HOOK              38.09N 83.12W
06/22/2008  E0.50 INCH       ELLIOTT            KY   COUNTY OFFICIAL

            COUNTY EMC REPORTED HAIL BETWEEN ONE HALF TO ABOUT THREE
            QUARTERS OF AN INCH.

&&

BT
Special weather statement, Jun 22, 1:09 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
109 PM EDT SUN JUN 22 2008

KYZ112-221745-
BREATHITT-
109 PM EDT SUN JUN 22 2008

...A STRONG THUNDERSTORM TO AFFECT NORTHERN BREATHITT COUNTY THROUGH
145 PM EDT SUNDAY AFTERNOON...

AT 109 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FROZEN
CREEK...MOVING EAST AT 21 MPH.

THIS STORM WILL BE NEAR NOCTOR AROUND 115 PM EDT...HAGINSVILLE AROUND
120 PM EDT...STEVENSON AROUND 125 PM EDT...ROUSSEAU AROUND 130 PM
EDT...CAMP LEWIS AROUND 140 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.